0

Notifications

  • You're all caught up!
<Back to Posts

How Prescription Meds Can Affect Your Weight and Appetite

By KERI GLASSMAN

You eat well. You exercise. You drink plenty of water, you get enough sleep and you go in for an annual check-up from your doctor. Even though it may not always feel rewarding, your efforts at taking responsibility for your wellness are commendable, so please take a minute to thank yourself right now, and then read on.

Perhaps you are eating the same way you have always been eating, but your weight is creeping up. Or maybe you find yourself ravenous at 3 p.m. every day. It could mean that your medication is at work here — undermining your efforts for healthy weight maintenance. It may be difficult to connect the changes in your body with the prescription drugs you are taking because the side effects may not be immediate.

Just how many people are taking prescription medication that could be affecting their weight?  Believe it or not, 49 million Americans ­– that is 1 in 5 — are on some form of a psychotropic medication, such as an anti-anxiety, antidepressant or antipsychotic. What's more, approximately 13 million women aged 15 - 44 have used at least one hormonal method of contraception. This means we have a pretty significant chunk of the U.S. population on medication.

If you have taken or are currently taking a prescription medication, take a minute to empower yourself with some information that may help you track any mood, hunger, and weight side effects.

Appetite, Antidepressants and ADHD Medication

SSRI stands for selective serotonin reuptake inhibitor. These medications are a class of antidepressants such as: Paxil, Luvox, Zoloft, Serozone, and Prozac. They are often prescribed for OCD, depression, anxiety, eating disorders, stroke recovery and even premature ejaculation. Unfortunately, weight gain is a frequent side effect so people are stuck with feeling mentally better in a physically heavier body. Ask your doctor about side effects before you begin. If you decide an SSRI is right for you, weigh yourself regularly! Have a starting weight to refer back to. Ask to start at a low dose and build up as needed. Weigh yourself weekly to track any changes. If you feel changes in your stomach, try an over the counter antacid, and make sure you let your doctor know about it. SSRI's are famous for increasing stomach acid, which makes it easy for your brain and body to misinterpret feelings of hunger. Also, be sure to exercise and eat high fiber whole grain carbohydrates later in the day when your SSRI may be wearing off — both of these will produce more serotonin in your brain and help you to manage cravings for sweets.

Both Adderall and Ritalin help people manage symptoms of attention deficit hyperactivity disorder (ADHD). A common side effect of some ADHD medications is a lack of interest in food, suppressed appetite and early satiety. You may be thinking "That sounds great!" but be aware that this side effect comes at a price.  Since the drugs are short acting, people report that when their dosage wears off, they are ravenous. If these drugs are taken early in the morning and breakfast is missed, there is lethargy and slowed metabolic functioning to deal with. If you are on Adderall or Ritalin, be sure to time the dosage after breakfast so that you can start your day off right. Don't take the second dose too late in the day, or your precious sleep may be disrupted. Never take Adderall or Ritalin as a diet aid, and always take it as prescribed.

Birth Control and Weight Changes

In addition to preventing pregnancy, women are using contraception for other reasons as well. These other reasons range from acne management to migraine control and much more. For those of you taking hormone contraception — using the pill, patch, ring or injection - be sure to keep detailed records of everything health-related before you start. Track your weight, headaches, acne, bowel movements, sleep and energy level. It is true that estrogen may cause you to retain some water, however that being said, true weight gain is not linked to hormone use. Still, it may be in your best interest to work with your doctor to find the lowest dose of hormones that will get the job done for you.

The most important take-away is for you to be aware of any side effects connected to your medication use. Just as you schedule your gym time and plan your healthy meals, it's essential to do the work of tracking how your medications are affecting your body. It may take some work to get your prescription medication(s) and/or dosage(s) perfected for you.

Readers - Do you think that any medication you are currently taking could be affecting your weight? Did you doctor tell you that weight gain could be a side effect? How are you dealing with it?

Keri is a contributing editor and advisory board member for Women’s Health Magazine, and she is also the Nutrition and Health contributor for NBC’s New York Live. Keri is regularly featured on national television programs including NBC’s The Today Show, ABC’s Good Morning America, Access Hollywood Live, The View, The Talk, The Chew, Dr. Oz, The Doctors, The Rachael Ray Show, The Steve Harvey Show, MSNBC, The Fox News Channel, and CNN. She hosts an original series called ”A Little Bit Better” which is featured on Youtube’s LIVESTRONG Woman channel.

Keri resides in New York City with her children, Rex and Maizy. Whether she is training for a marathon, going to the farmers’ market, or drinking her nightly cup of herbal tea, Keri lives and breathes a Nutritious Life while inspiring others to do the same.

Follow Keri on FacebookTwitterInstagramGoogle+, and Pinterest!

>> Read more of Keri Glassman's articles here! <<

Must see: Slideshow & Video

Member Comments

Our Privacy Policy has been updated. Please take a moment and read it here.